Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 424, NWS Tulsa, OK

October 4, 20234 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 4, 2023, 7:09 PM CDT for 4 counties in Oklahoma. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 4, 2023, 7:09 PM CDT (00:09 UTC)
Expired
Oct 4, 2023, 8:00 PM CDT
In force
51 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mayes County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 9 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 7:14 PM CDTTSTM WND GST 66Tulsa International Air, OKTulsa ASOS measured 66 mph thunderstorm wind gust.
Oct 4, 7:24 PM CDTTSTM WND DMG3 Nnw Catoosa, OKReport of broken tree limbs, up to 3 inches in diameter. Also damage to power poles.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 4, 2:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

157 
WUUS54 KTSA 050009
SVRTSA
OKC097-131-143-145-050100-
/O.NEW.KTSA.SV.W.0424.231005T0009Z-231005T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
709 PM CDT Wed Oct 4 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rogers County in northeastern Oklahoma...
  Southwestern Mayes County in northeastern Oklahoma...
  Wagoner County in northeastern Oklahoma...
  Southeastern Tulsa County in northeastern Oklahoma...

* Until 800 PM CDT.

* At 709 PM CDT, severe thunderstorms were located along a line
  extending from 2 miles north of Tulsa International Airport to 4
  miles southwest of Catoosa to 7 miles south of Bixby, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations in or near the path include...
  Tulsa...                          Broken Arrow...
  Wagoner...                        Bixby...
  Jenks...                          Coweta...
  Catoosa...                        Verdigris...
  Inola...                          Tulsa International Airport...
  Stonebluff...                     Oneta...
  Turley...                         Redbird...
  Mazie...                          Leonard...

This includes Interstate 44 between mile markers 223 and 243.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 9538 3618 9537 3589 9534 3588 9596
      3613 9596 3624 9599
TIME...MOT...LOC 0009Z 263DEG 37KT 3625 9590 3615 9584 3585 9587 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
517 
WWUS54 KTSA 050035
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
735 PM CDT Wed Oct 4 2023

OKC143-050044-
/O.CAN.KTSA.SV.W.0424.000000T0000Z-231005T0100Z/
Tulsa OK-
735 PM CDT Wed Oct 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TULSA COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3617 9537 3616 9537 3589 9534 3588 9576
      3615 9576
TIME...MOT...LOC 0034Z 287DEG 36KT 3615 9557 3606 9555 3590 9555 

$$

OKC097-131-145-050100-
/O.CON.KTSA.SV.W.0424.000000T0000Z-231005T0100Z/
Rogers OK-Mayes OK-Wagoner OK-
735 PM CDT Wed Oct 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL ROGERS...SOUTHWESTERN MAYES AND CENTRAL WAGONER
COUNTIES...

At 734 PM CDT, severe thunderstorms were located along a line
extending from 2 miles northwest of Inola to 8 miles northeast of
Coweta to 2 miles northwest of Porter, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations in or near the path include...
Broken Arrow...                   Wagoner...
Coweta...                         Inola...
Stonebluff...                     Oneta...
Redbird...                        Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3617 9537 3616 9537 3589 9534 3588 9576
      3615 9576
TIME...MOT...LOC 0034Z 287DEG 36KT 3615 9557 3606 9555 3590 9555 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 6:29 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 4, 6:29 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
629 PM CDT Wed Oct 4 2023

...New AVIATION...

.SHORT TERM...
(Through Tonight)
Issued at 215 PM CDT Wed Oct 4 2023

Multiple areas are favored for thunderstorm development in the
near term. The most robust development at the moment is along the
outflow boundary from the morning storms, extending along a
corridor just south of I-44. Coverage is also expanding across
south central and southeast Oklahoma within a region of low to mid
level warm advection. Finally, a few storms are trying to develop
ahead of the main cold front in north central Oklahoma just
northwest of the forecast area. Coverage is likely to continue to
expand along the outflow boundary and also the warm advection
region through the afternoon as faster upper level flow approaches
from the west. Instability and shear will support an isolated
strong to severe threat this afternoon for storms in eastern
Oklahoma. Of more importance, however, is that any afternoon
storms that move across southeast Oklahoma could set the stage for
localized flooding overnight.

The primary severe weather risk for southeast Oklahoma will
accompany a thunderstorm complex expected to organize from storms
developing to the west this afternoon ahead of the main upper
level trough. Waning instability should limit the hail potential,
with damaging winds being the main concern. Additional heavy rain,
given precipitable water values around 3 standard deviations above
normal, will increase the threat for flooding in far southeast
Oklahoma. A Flood Watch has been issued for Pushmataha and
Choctaw counties this evening and into pre-dawn Thursday. The
approach of the upper level trough should also lead to expanded
thunderstorm coverage farther north along the cold front itself
as it begins to move southward across the region, although the
evolution of the storms to the south could impact how much
expansion actually occurs.

&&

.LONG TERM...
(Tomorrow through Wednesday)
Issued at 215 PM CDT Wed Oct 4 2023

Showers and thunderstorms should continue into tomorrow morning in
southeast Oklahoma and into western Arkansas before moving out mid
to late afternoon. The heavy rain and severe weather threats
should be gone by then, however. With upper level troughing
continuing over the Northern Plains, a secondary, stronger cold
front will push through the area during the day Friday and into
Friday night, bringing much cooler conditions to the region for
the weekend. Northerly winds should be breezy immediately
following the front also. While an increase in cloudiness should
accompany the front, the low to mid levels are expected to be dry
enough to preclude any shower or thunderstorm threat. Lows
Saturday morning should dip into the 30s for parts of northeast
Oklahoma and far northwest Arkansas, with an outside chance of
some frost.

Northwest flow aloft will persist into early next week, keeping
seasonable temperatures and dry conditions in the area. An upper
level trough is expected to organize in the Rockies mid to late
week, leading to a return to southerly winds, increasing moisture,
near to above normal temperatures and shower and thunderstorm
chances.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed Oct 4 2023

Several clusters of strong thunderstorms are moving across eastern
OK at this time, and will be accompanied by MVFR to occasionally
IFR conditions at E OK TAF sites through around 03z. Some
potential for sfc wind gusts of 30-40 knots with a more immediate
threat of this at KTUL/KRVS. Storms will eventuality spread into
western AR in a weakened state this evening, in the 02-05z time
frame, also with MVFR to occasional IFR conditions. A period of
widespread IFR conditions is possible later tonight into early
Thursday morning in much of the area, with improving conditions
from the northwest from late morning into the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  80  52  72 /  90  20   0   0
FSM   67  78  57  77 /  90  60   0   0
MLC   64  77  54  75 /  90  30   0   0
BVO   59  81  47  71 /  80  10   0   0
FYV   61  76  48  72 /  90  60   0   0
BYV   62  75  50  69 /  80  70   0   0
MKO   64  78  53  73 /  80  40   0   0
MIO   63  78  49  68 /  80  30   0   0
F10   63  78  53  73 /  90  30   0   0
HHW   65  78  57  78 / 100  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ049-053-073-075.

AR...None.
&&

SHORT TERM...22
LONG TERM....22
AVIATION...14
Hazardous weather outlook, Oct 4, 4:45 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Wed Oct 4 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Wed Oct 4 2023

...SEVERE THUNDERSTORM AND FLASH FLOODING THREAT TONIGHT IN
SOUTHEAST OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Southeast and East Central Oklahoma.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Eastern Oklahoma.
	ONSET...Ongoing.

 	AREA AT GREATEST RISK...Southeast Oklahoma.

DISCUSSION...
Strong to severe thunderstorms are ongoing across parts of
eastern Oklahoma to the south of Interstate 40 late this
afternoon. Additional strong to severe thunderstorms across
western and central Oklahoma are expected to continue to push
eastward, organizing into a complex, posing a continued threat of
severe weather to parts of southeast and east central Oklahoma
through the evening. Large hail up to the size of golf balls and
damaging winds in the 60 to 70 mph range could occur with the
strongest storms. The severe weather threat should diminish late
evening into early Thursday morning.

In addition to the severe weather threats, heavy rainfall will
remain a concern for much of eastern Oklahoma through the evening.
Repeated rounds of heavy rain are expected in southeast Oklahoma
tonight, leading to an increasing threat for flash flooding that
should continue into early Thursday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...High Wind Potential.
SATURDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will likely be ongoing Thursday morning
across parts of the area southeast of Interstate 44. Cooler and
drier air will move in from the northwest during the day behind a
cold front, bringing a prolonged period of dry weather to the
region.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Oct 4, 6:39 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
639 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Gst     Mannford                36.13N 96.35W
10/04/2023  E65 MPH          Creek              OK   Amateur Radio

            Ham radio operator estimated thunderstorm
            wind gust of 65 mph in Mannford.

&&

JDS
Special weather statement, Oct 4, 6:44 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
644 PM CDT Wed Oct 4 2023

OKZ054-060-050000-
Tulsa OK-Osage OK-
644 PM CDT Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN OSAGE AND NORTH
CENTRAL TULSA COUNTIES THROUGH 700 PM CDT...

At 644 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Skiatook, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Skiatook...                       Sperry...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3625 9627 3645 9616 3640 9592 3625 9598
TIME...MOT...LOC 2344Z 291DEG 29KT 3637 9612

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Oct 4, 6:47 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
647 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     1 SSW Tiawah            36.24N 95.57W
10/04/2023                   Rogers             OK   Public

            Report of tree limbs broken and shingles
            damaged.

&&

JDS
Special weather statement, Oct 4, 6:53 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
653 PM CDT Wed Oct 4 2023

OKZ061-062-050045-
Rogers OK-Mayes OK-
653 PM CDT Wed Oct 4 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROGERS AND NORTHWESTERN
MAYES COUNTIES THROUGH 745 PM CDT...

At 653 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Taiwah, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to vegetation
         is possible.

Locations in or near the path include...
Claremore...                      Pryor...
Pryor Creek...                    Inola...
Sportsmen Acres Community...      Taiwah...
Tiawah...

This includes Interstate 44 between mile markers 248 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 9550 3630 9562 3646 9534 3626 9518
TIME...MOT...LOC 2353Z 238DEG 17KT 3627 9549

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Local storm report, Oct 4, 6:54 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
654 PM CDT Wed Oct 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     1 SW Tiawah             36.25N 95.57W
10/04/2023                   Rogers             OK   NWS Employee

            Report of significant tree damage. Roof
            damage to homes. Winds estimated to 80 mph.

&&

JDS
Special weather statement, Oct 4, 7:03 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Tulsa OK
703 PM CDT Wed Oct 4 2023

OKZ055-060-061-050030-
Tulsa OK-Rogers OK-Washington OK-
703 PM CDT Wed Oct 4 2023

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL ROGERS...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN TULSA COUNTIES THROUGH 730
PM CDT...

At 703 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles northeast of Skiatook to near Sperry.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations in or near the path include...
Owasso...                         Skiatook...
Collinsville...                   Sperry...
Oologah...                        Vera...
Turley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3648 9566 3625 9574 3626 9600 3646 9600
TIME...MOT...LOC 0003Z 265DEG 25KT 3640 9595 3628 9599

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 7:03 PM CDTSpecial Weather StatementTSARogers27 min
Oct 4, 7:06 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Washington39 min
Oct 4, 7:16 PM CDTAreal Flood AdvisoryTSACreek, Mayes, Osage, Rogers, Tulsa, Wagoner and 1 more3 hr
Oct 4, 7:22 PM CDTSevere Thunderstorm Warning Destructive damage threatTSAMayes, Rogers, Tulsa, Wagoner38 min
Oct 4, 7:45 PM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Rogers, Wagoner45 min
Oct 4, 8:12 PM CDTSpecial Weather StatementTSACherokee33 min
Oct 4, 8:53 PM CDTSpecial Weather StatementTSAAdair37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.